Federal regulators are calling for new warning labels on all over-the-counter medications containing acetaminophen, the active ingredient in Tylenol, in order to warn consumers about the risk of Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) associated with the drug. In the past, the FDA has recommended specific label changes on a variety of acetaminophen-based drugs that have been directly linked to cases of SJS or other major skin reactions, but the agency is now recommending that updated SJS and TEN side effect warnings be added to the labels of all medications that contain acetaminophen. If you have been diagnosed with SJS or TEN, and you believe Tylenol to be the cause, contact an experienced Tylenol lawyer today for legal help.
The FDA’s new draft guidance comes more than one year after federal drug regulators first linked Tylenol use to an increased risk of severe and potentially life-threatening skin reactions like Stevens-Johnson syndrome and toxic epidermal necrolysis. Stevens-Johnson syndrome, more commonly known as SJS, is a potentially deadly condition affecting the skin and the mucous membranes, in which massive cell death causes the epidermis to separate from the dermis and shed from the body. In cases where cell death affects more than 30% of the body surface area, the condition is upgraded to toxic epidermal necrolysis (TEN).
Although there are other possible causes of SJS and TEN, including certain infections and vaccinations, the condition is most commonly associated with an allergic reaction to pharmaceutical drugs, and statistics show that medications precipitate over 50% of SJS cases, and up to 95% of TEN cases. The drugs most commonly associated with SJS and TEN include anticonvulsant drugs like Depakote, Tegretol and Dilantin, and fluoroquinolone antibiotic medications like Levaquin and Avelox. Severe skin reactions have also been reported after first-time use of acetaminophen, as well as at other times the medication is taken, which means someone who has taken acetaminophen in the past with no problems could suddenly experience SJS or TEN with Tylenol use.
In August 2013, the FDA issued a drug safety communication warning consumers and the medical community about the risk of skin problems from Tylenol and other acetaminophen-containing medications, linking the drugs to SJS, TEN and a condition known as acute generalized exanthematous pustulosis (AGEP). AGEP is characterized by an outbreak of pustules on the skin in the form of a rash, which generally lasts about five days, and typically subsides shortly after the patient discontinues use of the medication that caused the outbreak. Unfortunately, in about 5% of cases, AGEP is fatal.
Stevens-Johnson syndrome and toxic epidermal necrolysis are just the latest side effects that have been linked to acetaminophen, which is one of the most widely used medications in the United States. A growing body of research has also established a connection between Tylenol and liver damage, and the FDA has named acetaminophen use the leading cause of liver injury in the country, contributing to more than 50,000 emergency room visits every year, including 25,000 hospitalizations and 450 deaths. If you believe you have been adversely affected by side effects of Tylenol or acetaminophen, our consumer advocates at the Consumer Justice Foundation can help put you in touch with a reputable Tylenol attorney today.